Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Reducibility and nonreducibility between
$\ell ^{p}$ equivalence relations


Authors: Randall Dougherty and Greg Hjorth
Journal: Trans. Amer. Math. Soc. 351 (1999), 1835-1844
MSC (1991): Primary 04A15, 03E15; Secondary 46B45
DOI: https://doi.org/10.1090/S0002-9947-99-02261-8
Published electronically: January 26, 1999
MathSciNet review: 1671377
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that, for $1 \le p < q < \infty $, the relation of $\ell ^{p}$-equivalence between infinite sequences of real numbers is Borel reducible to the relation of $\ell ^{q}$-equivalence (i.e., the Borel cardinality of the quotient ${\mathbb R}^{{\mathbb N}}/\ell ^{p}$ is no larger than that of ${\mathbb R}^{{\mathbb N}}/\ell ^{q}$), but not vice versa. The Borel reduction is constructed using variants of the triadic Koch snowflake curve; the nonreducibility in the other direction is proved by taking a putative Borel reduction, refining it to a reduction map that is not only continuous but `modular,' and using this nicer map to derive a contradiction.


References [Enhancements On Off] (What's this?)

  • 1. H. Becker and A. S. Kechris, The descriptive set theory of Polish group actions, London Mathematical Society Lecture Notes Series, 232, Cambridge University Press, Cambridge, 1996. MR 98d:54068
  • 2. K. J. Falconer and D. T. Marsh, Classification of quasi-circles by Hausdorff dimension, Nonlinearity 2 (1989), 489-493. MR 91a:58108
  • 3. L. A. Harrington, A. S. Kechris, and A. Louveau, A Glimm-Effros dichotomy for Borel equivalence relations, J. Amer. Math. Soc. 3 (1990), 903-928. MR 91h:28023
  • 4. G. Hjorth, Actions by the classical Banach spaces, preprint, UCLA, 1996.
  • 5. A. S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 96e:03057
  • 6. H. von Koch, On a continuous curve without tangents constructible from elementary geometry, Classics on fractals (G. Edgar, ed.), Addison-Wesley, Reading, Massachusetts, 1993, pp. 25-45.
  • 7. A. Louveau and B. Velickovic, A note on Borel equivalence relations, Proc. Amer. Math. Soc. 120 (1994), 255-259. MR 94f:54076
  • 8. C. Tricot, Curves and fractal dimension, Springer-Verlag, New York, 1995. MR 95i:28005

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 04A15, 03E15, 46B45

Retrieve articles in all journals with MSC (1991): 04A15, 03E15, 46B45


Additional Information

Randall Dougherty
Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210
Email: rld@math.ohio-state.edu

Greg Hjorth
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555
Email: greg@math.ucla.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02261-8
Keywords: Borel equivalence relations, reducibility, Borel cardinality
Received by editor(s): April 4, 1997
Received by editor(s) in revised form: May 11, 1997
Published electronically: January 26, 1999
Additional Notes: The first author was partially supported by NSF grant number DMS-9158092. The second author was partially supported by NSF grant number DMS-9622977.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society